Alert archive / Louisiana / Tornado Warnings in 2018

Tornado Warning 38, NWS New Orleans, LA

November 12, 2018Lafourche Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Nov 12, 2018, 5:09 AM CST for Lafourche Parish, Louisiana. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2018, 5:09 AM CST (11:09 UTC)
Expired
Nov 12, 2018, 5:20 AM CST
In force
11 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Lafourche Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 12, 4:34 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2018-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2018-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WFUS54 KLIX 121109
TORLIX
LAC057-121145-
/O.NEW.KLIX.TO.W.0038.181112T1109Z-181112T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
509 AM CST MON NOV 12 2018

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Southeastern Lafourche Parish in southeastern Louisiana...

* Until 545 AM CST.
    
* At 509 AM CST, a severe thunderstorm capable of producing a tornado
  was located over Leeville, or 16 miles south of Galliano, moving
  northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Lafourche Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2912 9023 2924 9029 2939 9012 2930 9005
      2929 9005 2932 9008 2929 9010 2931 9013
      2928 9012 2928 9005 2927 9004 2927 9011
      2921 9008 2926 9005 2921 9007 2922 9004
TIME...MOT...LOC 1109Z 232DEG 19KT 2921 9021 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
1 follow-up statement
048 
WWUS54 KLIX 121120
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
520 AM CST MON NOV 12 2018

LAC057-121130-
/O.CAN.KLIX.TO.W.0038.000000T0000Z-181112T1145Z/
Lafourche LA-
520 AM CST MON NOV 12 2018

...THE TORNADO WARNING FOR SOUTHEASTERN LAFOURCHE PARISH IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until noon CST for southeastern
Louisiana.

LAT...LON 2912 9023 2924 9029 2939 9012 2930 9005
      2929 9005 2932 9008 2929 9010 2931 9013
      2928 9012 2928 9005 2927 9004 2927 9011
      2921 9008 2926 9005 2921 9007 2922 9004
TIME...MOT...LOC 1118Z 232DEG 19KT 2925 9016 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Nov 12, 4:48 AM CST, 21 minutes earlier.

Area forecast discussion, Nov 12, 4:48 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
448 AM CST Mon Nov 12 2018

.UPDATE...
A tornado watch has been issued for the southeastern half of the
CWA through noon. Please see the discussion below for more info
on today's weather threats.

&&

.PREV DISCUSSION... /issued 412 AM CST Mon Nov 12 2018/

SHORT TERM...
The most impactful weather will be occuring over the next couple
days. A deep longwave trough is currently diving south across the
Rockies towards West Texas. Out ahead of the trough, a surface front
is stalled along the northern Gulf of Mexico, just south of the
Louisiana coastline. This feature will be the main focal point
for severe potential today. In regards to that, models show weak
cyclogenesis taking place along the boundary in the Gulf and
tracking east-northeast across the center of the CWA. NAM and GFS
show this low to be quite weak at only about 1012mb as it moves
through. Along and south of the appendant warm front in the warm
sector is where the best chance for severe storms will be. Surface
observations show there are low 70 degree dewpoints in this
region. The surface low moving to the CWA by 18Z will pull the
warm sector north. Best guess at this time is along a line from
Houma to Slidell. At the same time, the right rear 250mb jet
region will be approaching the area with a strong gradient of
winds at that level ranging from 50-100kts. In addition, the
atmosphere will be becoming increasingly unstable. Looking at GFS
and NAM BFR soundings, the GFS appears to be too pessimistic
while the NAM may be a little too aggressive in terms of shear and
instability. Somewhere in between those two will most likely be
outcome. That puts CAPE at 1000-1500j/kg, shear ~50kts, SRH
200-400m2/s2. There's a slight risk for severe storms in that
warm sector with the main threats tornadoes and wind damage (in
that order).

A secondary, albeit lower, threat will be heavy rainfall today.
Some storms will be capable of producing relatively high rainfall
rates. The good news is that most will be moving at 40+mph. If a
couple storms train back to back, could be in a situation where a
flash flood warning is needed. Otherwise, 2-3 inches will be
possible today with a cold front coming through later in the
evening.

Moving into Tuesday, it will be cold and rainy day. Up until
yesterday, models were clearing this system out. Now, there's good
agreement that the trough axis will slow its progression as a low
develops at the base of the trough. This slowing will result in
showers hanging on through Tuesday. Thus have adjusted POPS to
account for this trend.

Rain chances will be ending from west to east on Wednesday as the
upper level low moves across extreme northern Louisiana and Southern
Arkansas. Post frontal air mass will well entrenched by this time.
Highs will struggle to get out of the mid 40s and lows will be close
to freezing in northern portions of the the CWA. These temps of 25
to 30 degrees below normal may be approaching record territory at a
few locations.

LONG TERM...
The remainder of this week and into the weekend looks to be a dry
forecast as high pressure builds in and troughing remains in place.
A reinforcing cold front is progged to swing through early Sunday.
All of this will keep temps well below normal.

MEFFER

MARINE...

Low pressure system will cause winds and waves to rise/increase
today. Observations indicate that small craft conditions have
developed in all coastal waters except the MS Sound and Tidal
Lakes. So, have issued a SCA and exercise caution for those areas.
As the low pressure system moves east through the region late
today, a strong cold front with arctic air will move through the
marine area, and gale conditions are expected to develop over
western waters. In advance of the low pressure system and gales,
areas of strong to severe thunderstorms with gusts over 35 knots
and some waterspouts are likely today and this evening. At this
time, the highest confidence area in experiencing frequent gusts
of 35 to 40 knots is in the westernmost coastal waters west of
Port Fourchon starting around sunrise Tuweday morning. The
typical build up of waves offshore should bring seas up to 8 to 12
feet early Tuesday morning in the outer coastal waters west of
Southwest Pass.

The large arctic airmass and building surface high pressure system
will maintain stronger winds through early Wednesday morning and
only gradually dropping below Small craft Advisory criteria late
Wednesday into early Thursday.

MEFFER/TD

AVIATION...
MVFR to IFR conditions will dominate the period as numerous
showers and thunderstorms move across the region. Short periods of
VLIFR visibilities and ceilings will be possible if a strong
storm moves directly over a terminal. Some storms may be strong to
severe along and south of a KHUM to KASD line including KMSY, KNEW
and KGPT. Not likely to see any improving conditions during this
forecast period

MEFFER

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  61  39  43  32 / 100  70  50  10
BTR  65  41  45  33 / 100  70  50  10
ASD  73  45  49  38 / 100  80  80  30
MSY  75  47  50  39 / 100  90  80  30
GPT  73  48  53  41 / 100  90  90  40
PQL  74  49  52  40 / 100  90  90  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 6 AM CST Tuesday for GMZ536-538-550-
     552-555-557-570-572-575-577.

     Gale Watch from Tuesday morning through Tuesday evening for
     GMZ550-570.

MS...None.
GM...Small Craft Advisory until 6 AM CST Tuesday for GMZ538-550-552-
     555-557-570-572-575-577.

     Gale Watch from Tuesday morning through Tuesday evening for
     GMZ570.

&&
Hazardous weather outlook, Nov 12, 5:02 AM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
502 AM CST Mon Nov 12 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-122315-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
502 AM CST Mon Nov 12 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A tornado watch is in effect for portions of southeast Louisiana
and coastal Mississippi, including New Orleans metro area.

There is a slight risk for excessive rainfall mainly south and
east of a Houma to New Orleans to Gulfport line. Flash flooding is
possible.

A small craft advisory is effect for open Gulf waters except the
Mississippi sound.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Gale Watch has been issued for Tuesday through Tuesday evening
across the coastal waters west of Port Fourchon and out 60
nautical miles.

Freezing temperatures are possible on Tuesday night, and possibly
Wednesday night, mainly north of the Interstate 10 and 12
corridor and west of Interstate 59. Wind chill values in the 20s
and 30s are possible across Southeast Louisiana and Southern
Mississippi Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

It is requested that any tornadoes or wind damage is relayed to
the National Weather Service.

In the hours before

Special weather statement, Nov 12, 2:50 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
250 AM CST MON NOV 12 2018

LAZ040-050-071-072-120915-
Livingston-Northern Tangipahoa-Southern Tangipahoa-St. Tammany-
250 AM CST MON NOV 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY...EAST
CENTRAL LIVINGSTON AND SOUTHERN TANGIPAHOA PARISHES...

At 249 AM CST, a strong thunderstorm was located near Ponchatoula, or
9 miles south of Hammond, moving northeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hammond, Ponchatoula, Folsom, Springfield, Natalbany, Robert, Killian
and Tickfaw.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3072 9025 3071 9026 3071 9023 3063 9009
      3029 9041 3030 9043 3032 9043 3034 9049
      3031 9053 3035 9061 3078 9036
TIME...MOT...LOC 0849Z 212DEG 37KT 3038 9048
Special weather statement, Nov 12, 4:00 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
400 AM CST MON NOV 12 2018

LAZ067-068-121030-
Lower Jefferson-Lower Lafourche-
400 AM CST MON NOV 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LAFOURCHE PARISH...

At 359 AM CST, a strong thunderstorm was located near Port Fourchon,
or 24 miles south of Galliano, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Leeville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2915 9028 2924 9030 2938 9023 2929 9010
      2930 9012 2928 9012 2928 9005 2927 9004
      2927 9011 2920 9008 2926 9005 2921 9007
      2924 8998 2909 9022
TIME...MOT...LOC 0959Z 211DEG 21KT 2908 9027
Special weather statement, Nov 12, 5:05 AM CST, 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
505 AM CST MON NOV 12 2018

LAZ067-068-121200-
Lower Jefferson-Lower Lafourche-
505 AM CST MON NOV 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAFOURCHE AND
SOUTHEASTERN JEFFERSON PARISHES...

At 504 AM CST, a strong thunderstorm was located over Leeville, or 13
miles south of Galliano, moving northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Leeville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2912 9023 2928 9034 2949 9010 2940 9000
      2929 8996 2927 8998 2934 9000 2935 9001
      2927 9004 2932 9007 2931 9013 2927 9007
      2925 9010 2926 9005 2922 9010 2922 9007
      2921 9007
TIME...MOT...LOC 1104Z 232DEG 27KT 2924 9023

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 1:21 AM CSTSpecial Marine WarningLIX54 min
Nov 12, 2:11 AM CSTSpecial Marine WarningLIX64 min
Nov 12, 2:14 AM CSTSpecial Marine WarningLIX61 min
Nov 12, 2:50 AM CSTSpecial Weather StatementLIXTangipahoa25 min
Nov 12, 3:11 AM CSTSpecial Marine WarningLIX64 min
Nov 12, 3:40 AM CSTSmall Craft AdvisoryLIX3 days
Nov 12, 4:00 AM CSTSpecial Weather StatementLIXJefferson30 min
Nov 12, 4:06 AM CSTSpecial Marine WarningLIX54 min
Nov 12, 4:07 AM CSTSpecial Marine WarningLIX53 min
Nov 12, 4:11 AM CSTTornado WarningLIXLafourche37 min
Nov 12, 4:41 AM CSTSpecial Marine WarningLIX94 min
Nov 12, 5:02 AM CSTSpecial Marine WarningLIX88 min
Nov 12, 5:05 AM CSTSpecial Weather StatementLIXJefferson55 min
Nov 12, 5:19 AM CSTSpecial Marine WarningLIX56 min
Nov 12, 5:23 AM CSTSpecial Marine WarningLIX97 min
Nov 12, 5:53 AM CSTSpecial Marine WarningLIX52 min
Nov 12, 6:10 AM CSTSpecial Marine WarningLIX65 min
Nov 12, 6:13 AM CSTSpecial Marine WarningLIX62 min
Nov 12, 6:25 AM CSTSpecial Marine WarningLIX65 min
Nov 12, 6:53 AM CSTSpecial Marine WarningLIX67 min
Nov 12, 7:09 AM CSTSpecial Marine WarningLIX66 min
Nov 12, 7:33 AM CSTSpecial Marine WarningLIX57 min
Nov 12, 7:50 AM CSTSpecial Marine WarningLIX55 min
Nov 12, 8:29 AM CSTSpecial Marine WarningLIX61 min
Nov 12, 8:42 AM CSTSpecial Marine WarningLIX33 min
Nov 12, 9:15 AM CSTSpecial Marine WarningLIX30 min
Nov 12, 10:20 AM CSTSpecial Marine WarningLIX55 min
Nov 12, 10:21 AM CSTSpecial Marine WarningLIX24 min
Nov 12, 10:22 AM CSTSpecial Marine WarningLIX53 min
Nov 12, 10:25 AM CSTSpecial Marine WarningLIX35 min
Nov 12, 10:41 AM CSTSpecial Marine WarningLIX34 min
Nov 12, 10:59 AM CSTSpecial Marine WarningLIX61 min
Nov 12, 11:00 AM CSTSpecial Marine WarningLIX60 min
Nov 12, 11:33 AM CSTSpecial Marine WarningLIX27 min
Nov 12, 11:50 AM CSTSpecial Weather StatementLIXSaint Charles55 min
Nov 12, 11:54 AM CSTSpecial Marine WarningLIX36 min
Nov 12, 11:58 AM CSTSpecial Weather StatementLIXSaint Tammany32 min
Nov 12, 12:01 PM CSTSpecial Marine WarningLIX44 min
Nov 12, 12:29 PM CSTSpecial Weather StatementLIXJefferson, Lafourche, Orleans61 min
Nov 12, 12:48 PM CSTSpecial Marine WarningLIX12 min
Nov 12, 12:50 PM CSTSpecial Marine WarningLIX25 min
Nov 12, 1:03 PM CSTSpecial Marine WarningLIX57 min
Nov 12, 1:05 PM CSTSpecial Marine WarningLIX25 min
Nov 12, 1:11 PM CSTSpecial Marine WarningLIX64 min
Nov 12, 1:13 PM CSTSpecial Weather StatementLIXPlaquemines32 min
Nov 12, 1:25 PM CSTSpecial Marine WarningLIX65 min
Nov 12, 1:55 PM CSTSpecial Marine WarningLIX50 min
Nov 12, 2:42 PM CSTSpecial Marine WarningLIX48 min
Nov 12, 3:28 PM CSTSpecial Marine WarningLIX62 min
Nov 12, 3:45 PM CSTSpecial Marine WarningLIX45 min
Nov 12, 3:54 PM CSTGale WarningLIX26 hr
Nov 12, 3:54 PM CSTSmall Craft AdvisoryLIX60 hr
Nov 12, 4:37 PM CSTSpecial Marine WarningLIX53 min

Nearby

Tornado Warnings in Louisiana, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.